Nurofen For Children Orange Flavour - 200ml
Nurofen for children is an oral suspension for babies and children from 3 months designed to relieve pain and reduce fever.
How does Nurofen for Children work?
Nurofen for children and Nurofen for children singles both contain the active ingredient ibuprofen, which is a type of medicine called a non-steroidal anti-inflammatory drug (NSAID). (NB. Ibuprofen is also available without a brand name, ie as the generic medicine.) Ibuprofen is a simple painkilling medicine used to relieve mild to moderate pain, inflammation and fever.
Ibuprofen works by blocking the action of a substance in the body called cyclo-oxygenase (COX). Cyclo-oxygenase is involved in the production of various chemicals in the body, some of which are known as prostaglandins. Prostaglandins are produced in response to injury and certain diseases and conditions, and cause pain, swelling and inflammation. NSAIDs block the production of these prostaglandins and are therefore effective at reducing inflammation and pain.
Ibuprofen also reduces fever by reducing the production of prostaglandins. Fever is associated with an increase in prostaglandins in the brain, and these prostaglandins cause the body temperature to increase. By reducing prostaglandins in the brain, ibuprofen lowers body temperature and hence reduces fever.
Ibuprofen reduces inflammation and related pain and so can be used to relieve muscular and rheumatic aches and pains. It can also be used to relieve other painful conditions such as headaches, toothache, and earache. It is also useful for reducing fever and discomfort associated with colds and flu and following childhood vaccinations.
What is Nurofen for Children used for?
- Mild to moderate pain such as headache, toothache, teething pain, sore throat, earache, sprains and strains.
- Feverishness, including symptoms of colds and flu and fever following childhood vaccinations.
- Do not exceed the dose recommended in the leaflet supplied with the medicine. This medicine is for short-term use only. If symptoms persist for more than three days despite treatment, seek medical advice from your doctor or pharmacist. For children under six months, medical advice should be sought after 24 hours use if the symptoms persist.
- When used to reduce fever following vaccinations, one dose of 2.5ml (50mg) should be given, followed by one further dose of 2.5ml (50mg) six hours later if necessary. No more than two doses should be given in 24 hours. If fever is not reduced, consult a doctor.
- Ibuprofen is generally well-tolerated and most people do not experience any side effects. The most common side effects are related to stomach irritation and include abdominal pain, indigestion and nausea. These can mainly be avoided by taking the ibuprofen with food. Rarely, serious side effects such as ulceration or bleeding of the stomach or intestines may occur. These are more likely with high doses and in elderly people. If your child experiences any sign of bleeding from the stomach or bowels after taking this medicine, such as vomiting blood and/or passing black/tarry/bloodstained stools, you should consult your doctor.
- Very rarely, NSAIDS may cause serious blistering or peeling skin reactions (eg Stevens-Johnson syndrome, toxic epidermal necrolysis, exfoliative dermatitis). For this reason, you should stop using this medicine and consult your doctor if your child gets a skin rash or sores inside the mouth while taking this medicine.
Use with caution in
- Elderly people.
- History of disorders affecting the stomach or intestines.
- Inflammatory bowel disease such as Crohn's disease or ulcerative colitis.
- Kidney disease.
- Liver disease.
- Heart failure.
- High blood pressure (hypertension).
- Children with blood clotting problems or taking anticoagulant medicines.
- History of asthma.
- History of allergies.
- Diseases affecting connective tissue, eg systemic lupus erythematosus.
Not to be used in
- Children under three months of age or weighing less than five kilograms.
- Children in whom aspirin or other NSAIDs, eg diclofenac, cause allergic reactions such as asthma attacks, itchy rash (urticaria), nasal inflammation (rhinitis) or swelling of the lips, tongue and throat (angioedema).
- Active peptic ulcer or history of this.
- Children who have ever experienced bleeding or perforation of the gut as a result of previous treatment with an NSAID.
- Severe heart failure.
- Severe kidney failure.
- Severe liver failure.
- Children taking other NSAIDs, including COX-2 inhibitors (see end of factsheet for more details).
This medicine should not be used if your child is allergic to one or any of its ingredients. Please inform your doctor or pharmacist if your child has previously experienced such an allergy.
If you feel your child has experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Pregnancy and breastfeeding
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
- This medicine should not be used during pregnancy unless considered essential by your doctor. This is particularly important in the first and third trimesters. If taken in the third trimester it may delay labour, increase the length of labour and cause complications in the newborn baby. Some evidence suggests that NSAIDs should also be avoided by women attempting to conceive, as they may temporarily reduce female fertility during treatment and may also increase the risk of miscarriage or malformations. Seek medical advice from your doctor.
- This medicine may pass into breast milk, but in such small quantities that it is unlikely to harm the baby. However, as with all medicines, seek medical advice from your doctor before taking this medicine if you are breastfeeding.
- Take this medication with or after food.
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with short-term use of ibuprofen in non-prescription doses. Just because a side effect is stated here does not mean that all children using this medicine will experience that or any side effect.
- Feeling sick (nausea).
- Abdominal pain.
- Skin rashes.
- Wind (flatulence).
- Allergic reactions such as severe skin rashes, swelling of the lips, tongue and throat (angioedema) or narrowing of the airways (bronchospasm).
- Stomach or duodenal ulcer.
- Bleeding from the stomach or intestine.
- Kidney, liver or blood disorders.
- Retention of water in the body tissues (fluid retention), resulting in swelling (oedema).
The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.
For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
How can this medicine affect other medicines?
It is important to tell your doctor or pharmacist what medicines your child is already taking, including those bought without a prescription and herbal medicines, before giving this medicine. Similarly, check with your doctor or pharmacist before giving any new medicines in combination with this one, to ensure that the combination is safe.
Ibuprofen should not be taken in combination with painkilling doses of aspirin (above 75mg per day) or any other oral NSAID, (eg naproxen, diclofenac) as this increases the risk of side effects on the stomach and intestines. People taking selective inhibitors of COX-2 such as celecoxib or etoricoxib should not take ibuprofen for the same reason.
There may be an increased risk of ulceration or bleeding in the gut if ibuprofen is taken with corticosteroids such as prednisolone.
There may also be an increased risk of bleeding in the gut if ibuprofen is taken with the following medicines:
- anti-blood-clotting (anticoagulant) medicines such as warfarin
- antiplatelet medicines to reduce the risk of blood clots or 'thin the blood', eg low-dose aspirin, dipydridamole, clopidogrel
- SSRI antidepressants, eg fluoxetine, paroxetine, citalopram
There may be an increased risk of side effects on the kidneys if ibuprofen is taken in combination with any of the following medicines:
- ACE inhibitors, eg enalapril
- diuretics, eg furosemide
Ibuprofen may reduce the removal of the following medicines from the body and so may increase the blood levels and risk of side effects of these medicines:
Ibuprofen may oppose the blood pressure lowering effects of certain medicines to treat high blood pressure, such as the following:
- ACE inhibitors such as captopril
- beta-blockers such as atenolol.
NSAIDs such as ibuprofen should not be used for 8 to 12 days after taking mifepristone, as NSAIDs can reduce the effect of mifepristone.